Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 66, NWS Aberdeen, SD

June 18, 2001Buffalo County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 18, 2001, 4:59 AM CDT for Buffalo County, South Dakota. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 18, 2001, 4:59 AM CDT (09:59 UTC)
Expired
Jun 18, 2001, 5:45 AM CDT
In force
46 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Buffalo County, SD

The radar

The Aberdeen radar (KABR), 166 km from the middle of the area, began a volume at 10:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 5:15 AM CDTHail 0.75Ft Thompson, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 12:00 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 10.0 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2001-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2001-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-453 J/kg
Mixed-layer LCL
1102 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
520 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

903 
WUUS53 KABR 180959
SVRABR
SDC017-181045-
/NEW.KABR.SV.W.0104.180959-181045/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
459 AM CDT MON JUN 18 2001

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUFFALO COUNTY IN CENTRAL SOUTH DAKOTA

* UNTIL 545 AM CDT

* AT 459 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF FORT THOMPSON...OR ABOUT 4
  MILES SOUTHEAST OF LOWER BRULE...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LEES CORNER AROUND 510 AM CDT
  GANN VALLEY AROUND 535 AM CDT

THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL. GO INSIDE A STURDY 
BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

$$
LAT...LON 4411 9956 4398 9933 4401 9894 4420 9893

HARDING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 4:20 AM CDT, 39 minutes earlier.

Area forecast discussion, Jun 18, 4:20 AM CDT, 39 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
320 AM CST MON JUN 18 2001

PROBLEM OVERNIGHT AND TODAY IS SVR TSTMS AS SFC LOW MOVES NE ACROSS
SOUTH DAKOTA. ACTIVITY IN SOUTHERN ZONES...SPREADING EAST. EXTENSIVE
CLD SHIELD ACROSS CWA. LOW MOVES OFF TO EAST WITH TIGHT GRAD
DEVELOPING BEHIND FRONT. THUNDERSTORMS THREAT SLOWLY DECREASING OVER
WESTERN ZONES THROUGH DAY.

GENERALLY WEST FLOW ALF TODAY. LIFT ACROSS NORTHERN PART OF STATE
CONTS...THOUGH LACK OF MSTR SHOLD LIMIT CONVECTION. UPPER RDG
DEVELOPING TO WEST...BRINGING NORTHWEST FLOW LATER IN WEEK.

.ABR...NONE.

MARSHALL

In the hours before

Local storm report, Jun 18, 3:23 AM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
323 AM CDT MON JUN 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 AM    4 S KENNEBEC              SD   1.25 INCH HAIL
06/18/01   LYMAN                          REPORTED BY
SPOTTERS

0235 AM    MILLER                    SD   .75 INCH HAIL
06/18/01   HAND                           REPORTED BY LAW
                                          ENFORCEMENT

AP
Local storm report, Jun 18, 3:25 AM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
325 AM CDT MON JUN 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 AM    4 S KENNEBEC              SD   1.25 INCH HAIL
06/18/01   LYMAN                          REPORTED BY
SPOTTERS

0235 AM    MILLER                    SD   .75 INCH HAIL
06/18/01   HAND                           REPORTED BY LAW
                                          ENFORCEMENT

AP

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 12:35 AM CDTSevere Thunderstorm WarningABRJones55 min
Jun 18, 1:16 AM CDTSevere Thunderstorm WarningABRLyman59 min
Jun 18, 2:38 AM CDTSevere Thunderstorm WarningABRBuffalo, Hand37 min
Jun 18, 6:10 AM CDTSevere Thunderstorm WarningABRCorson65 min
Jun 18, 4:20 PM CDTTornado WarningABRSpink25 min
Jun 18, 4:46 PM CDTSevere Thunderstorm WarningABRClark, Spink29 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.